Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 8:59 PM CDT for Ness County, Rush County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 8:59 PM CDT (01:59 UTC)
- Expired
- May 16, 2017, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 9:03 PM CDT | HAIL 1.5 | 1 Ese Alexander, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 20.1
The text
As transmitted.
693
WUUS53 KDDC 170159
SVRDDC
KSC135-165-170245-
/O.NEW.KDDC.SV.W.0093.170517T0159Z-170517T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
859 PM CDT TUE MAY 16 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
East central Ness County in west central Kansas...
Northwestern Rush County in central Kansas...
* Until 945 PM CDT
* At 859 PM CDT, a severe thunderstorm was located near Alexander, or
11 miles west of La Crosse, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
La Crosse, Bazine, McCracken, Liebenthal, Alexander, Nekoma,
Loretta and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.
LAT...LON 3835 9949 3840 9976 3869 9950 3869 9904
TIME...MOT...LOC 0159Z 227DEG 27KT 3847 9951
HAIL...1.75IN
WIND...60MPH
$$
RUSSELL2 follow-up statements
287
WWUS53 KDDC 170217
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
917 PM CDT TUE MAY 16 2017
KSC135-170225-
/O.CAN.KDDC.SV.W.0093.000000T0000Z-170517T0245Z/
Ness KS-
917 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NESS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3843 9946 3860 9957 3869 9950 3869 9904
TIME...MOT...LOC 0215Z 216DEG 31KT 3858 9936
$$
KSC165-170245-
/O.CON.KDDC.SV.W.0093.000000T0000Z-170517T0245Z/
Rush KS-
917 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN RUSH COUNTY...
At 915 PM CDT, a severe thunderstorm was located 4 miles northwest of
La Crosse, moving northeast at 35 mph.
Golf ball size hail was reported
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
La Crosse, McCracken, Liebenthal, Nekoma, Loretta and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3843 9946 3860 9957 3869 9950 3869 9904
TIME...MOT...LOC 0215Z 216DEG 31KT 3858 9936
HAIL...1.75IN
WIND...60MPH
$$
RUSSELL266
WWUS53 KDDC 170236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
936 PM CDT TUE MAY 16 2017
KSC165-170245-
/O.EXP.KDDC.SV.W.0093.000000T0000Z-170517T0245Z/
Rush KS-
936 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3843 9946 3860 9957 3869 9950 3869 9904
TIME...MOT...LOC 0235Z 227DEG 27KT 3868 9922
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:00 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 16, 6:00 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue May 16 2017 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 333 PM CDT Tue May 16 2017 Main short term concern is severe weather tonight. Supercell thunderstorms have developed this afternoon across the OK/TX panhandles. Some activity has also developed over southwest Kansas to the southwest of Dodge City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells. The sounding is definitely favorable for supercells with giant hail (2-4"). The low levels of the sounding right now are not favorable for tornadoes. This could change as low level SRH increases in association with a developing LLJ later tonight. In addition, inter-storm dynamics could change low level shear if current activity kicks out an OFB for later development to utilize. It is not exactly clear how this will evolve. The ARW shows a quick evolution to a linear line by early evening. The HRRRX shows more discrete supercells with a much higher threat of hail and tornadoes. Mesoanalysis shows strengthening sig torn near the Oklahoma border over the next few hours. A tornado was just reported in the OK panhandle. Putting this all together, the highest tornado threat is expected to be south of Highway 50 and near the Oklahoma border. Meade, Clark, and Comanche counties will be the most under the gun for the largest hail and the strongest tornado chances. The atmosphere will have to change significant through in the next few hours as the 19Z RAOB is not particularly supportive of large tornadoes. ....However....Low level winds are backing and dewpoints are increasing across the CWFA, so that change might have just started to occur. Regardless of this, be sure to pay attention to the weather and take action if needed! .LONG TERM...(Wednesday night through Tuesday) Issued at 333 PM CDT Tue May 16 2017 SW Kansas will be in between systems Wednesday. Another synoptic wave moving through may bring another round of severe convection Thursday. Details are unclear at this point in time. This system will exit eventually with a drier regime by the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue May 16 2017 Scattered thunderstorms will continue through about 03z. Otherwise, VFR is expected to prevail at all airports through Wednesday. Strong shortwave over NE New Mexico at 06z Wed will strengthen to a 550 dm closed low near Scott City by 12z Wed. Dry slot will end convective coverage from west to east overnight as this occurs. After 15z Wed, behind this departing system, expect strong west winds at all airports, averaging 25-35 kts with gusts as high as 40 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 80 51 78 / 40 10 0 30 GCK 53 79 49 72 / 10 10 0 30 EHA 51 79 50 73 / 10 0 0 30 LBL 54 81 53 79 / 20 0 0 20 HYS 58 76 50 71 / 70 20 0 20 P28 60 82 54 84 / 50 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, May 16, 8:13 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 813 AM CDT Tue May 16 2017 KSZ030-031-043>046-061>066-074>081-084>090-171315- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Large hail, strong winds, heavy rain, and tornadoes will be possible this afternoon and evening. Pay attention to the weather and take action if needed! Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms could be possible on Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Limited risk * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 16, 8:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 8 NE LARNED 38.26N 98.99W
05/16/2017 PAWNEE KS STORM CHASER
SPOTTER REPORTS TREE AND ROAD SIGN DAMAGE
NEAR PAWNEE ROCK.
&&
GTLocal storm report, May 16, 8:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 9 N JETMORE 38.22N 99.90W
05/16/2017 E1.00 INCH HODGEMAN KS LAW ENFORCEMENT
&&
GTLocal storm report, May 16, 8:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 6 ENE LARNED 38.23N 99.00W
05/16/2017 PAWNEE KS EMERGENCY MNGR
POWER POLES DOWN.
&&
GTSpecial weather statement, May 16, 8:25 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 825 PM CDT TUE MAY 16 2017 KSZ031-170200- Ellis KS- 825 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL 900 PM CDT... At 825 PM CDT, Doppler radar was tracking a strong thunderstorm very near Walker, or 12 miles west of Russell, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Victoria and Walker. A tornado watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3878 9904 3874 9905 3883 9920 3904 9904 TIME...MOT...LOC 0125Z 213DEG 66KT 3888 9908 TATRO
Special weather statement, May 16, 8:48 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
848 PM CDT TUE MAY 16 2017
KSZ045-046-170215-
Rush KS-Ness KS-
848 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND WESTERN
RUSH COUNTIES UNTIL 915 PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Bazine, or 15 miles east of Ness City, moving
northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bazine, McCracken, Alexander and Hargrave.
A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.
LAT...LON 3869 9931 3835 9958 3835 9959 3832 9960
3835 9980 3851 9974 3869 9957
TIME...MOT...LOC 0148Z 219DEG 56KT 3840 9963
TATROSpecial weather statement, May 16, 8:50 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 850 PM CDT TUE MAY 16 2017 KSZ030-045-170215- Trego KS-Ness KS- 850 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS AND EASTERN TREGO COUNTIES UNTIL 915 PM CDT... At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Ransom, or 15 miles north of Ness City, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wakeeney, Ransom, Trego Center and Cedar Bluff Reservoir. A tornado watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3862 9992 3869 10006 3904 9988 3891 9961 TIME...MOT...LOC 0149Z 225DEG 43KT 3868 9994 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:01 PM CDT | Tornado Warning | DDC | Edwards, Kiowa, Pawnee | 44 min |
| May 16, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane | 20 min |
| May 16, 7:25 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 35 min |
| May 16, 7:29 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| May 16, 7:41 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 34 min |
| May 16, 7:57 PM CDT | Special Weather Statement | DDC | Ness | 48 min |
| May 16, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Rush | 28 min |
| May 16, 8:25 PM CDT | Special Weather Statement | DDC | Ellis | 35 min |
| May 16, 8:48 PM CDT | Special Weather Statement | DDC | Rush | 27 min |
| May 16, 8:50 PM CDT | Special Weather Statement | DDC | Trego | 25 min |
| May 16, 9:15 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| May 16, 9:21 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| May 16, 9:38 PM CDT | Special Weather Statement | DDC | Barber | 37 min |
| May 16, 10:01 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| May 16, 10:07 PM CDT | Special Weather Statement | DDC | Kiowa | 23 min |
| May 16, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 40 min |
| May 16, 10:50 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford | 40 min |
| May 16, 11:22 PM CDT | Special Weather Statement | DDC | Barber | 23 min |
| May 16, 11:30 PM CDT | Special Weather Statement | DDC | Stafford | 45 min |
| May 16, 11:31 PM CDT | Special Weather Statement | DDC | Pratt | 29 min |
| May 16, 11:31 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 25 min |
| May 16, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 52 min |
| May 17, 12:17 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.